Illinois, 2025Hail and Damaging Winds in Illinois, March 30, 2025
March 30, 2025 · NWS LSX · 20 events in 6 counties and zones
Semi-discrete convection developed over portions of southwest Illinois during the early afternoon of March 30th. These thunderstorms produced large hail as they tracked east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Semi-discrete convection developed over portions of southwest Illinois during the early afternoon of March 30th. These thunderstorms produced large hail as they tracked east. The largest hailstones reported in Illinois were 1.75 inches in diameter. One of these was reported in Evansville in Randolph County, and three other reports came from Marion County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 30, 5:35 AM CST, 5 hours 43 minutes earlier. Its key messages:
- Isolated severe thunderstorms are possible across parts of central and northeast Missouri through mid-morning with damaging winds the primary threat.
- Severe thunderstorms are likely this afternoon into early evening, primarily across east-central and southeast Missouri and southwest and south-central Illinois. Large hail of 2+ inches in diameter, damaging winds, and a few tornadoes remain the severe weather threats.
- Strong to severe thunderstorms are possible on Wednesday, mainly in the afternoon and evening.
Area forecast discussion, Mar 30, 5:35 AM CST, 5 hours 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
635 AM CDT Sun Mar 30 2025
.KEY MESSAGES...
- Isolated severe thunderstorms are possible across parts of
central and northeast Missouri through mid-morning with damaging
winds the primary threat.
- Severe thunderstorms are likely this afternoon into early
evening, primarily across east-central and southeast Missouri
and southwest and south-central Illinois. Large hail of 2+
inches in diameter, damaging winds, and a few tornadoes remain
the severe weather threats.
- Strong to severe thunderstorms are possible on Wednesday, mainly
in the afternoon and evening.
&&
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 322 AM CDT Sun Mar 30 2025
A loosely organized QLCS was located across extreme western AR
into SW MO early this morning. This convection was associated
with a shortwave trof just to it's west across the central and
southern Plains. The consensus of the short range guidance tracks
the QLCS northeastward and into central MO around 10-11z and
rapidly moves it to the northeast and out of the CWA by 14z or so
in a weakening and decaying state. Instability will increase in
central MO in advance of it and that suggests that it will have at
least some severe weather potential in central and northeast MO
before it weakens and outruns the instability. Damaging winds
would appear to be the main threat.
The impacts of this system and presence of any residual outflow
boundary are unclear at this time, but virtually all the guidance
suggests that airmass recovery will occur in it's wake and ahead of
the advancing cold front with SBCAPE of around 1500-2500 J/KG by
midday. Another upstream short wave trof will move into the CWA this
afternoon and the combo of it along with frontal forcing are
expected to initiate the next round of storms associated with the
afternoon severe weather threat. Once again the guidance is
reasonably clustered indicating CI will occur along the advancing
cold front in a zone from around Troy to Rolla in the 16-17z time
frame. Deep layer shear vectors are strong and have a more front
parallel component along the northern extent of the front and a bit
more orthogonal component farther south. The expected mode would be
semi-discrete supercells from far east-central MO eastward where it
could be a bit messy with mergers, and then potentially more
discrete storms heading further south into the Ozarks. The threat of
large hail seems high and probably the greatest severe weather
hazard follow by wind and then tornadoes. The tornado parameter
space is not as favorable as forecast 24-48H ago with most of the
guidance currently depicting 0-1km SRH of 100-200 m2/s2 across
southwest/south-central IL and extreme east-central MO and southeast
MO. These values are supportive of a few tornadoes, especially with
strongly deviant storm motions, constructive mergers, and via
internal supercell processes. Note however they are a far cry from
the 0-1 km SRH values on 3/14 which ranged from 450-550 m2/s2.
Our thinking has changed little that SW/SC IL and SE MO have the
greatest threat of severe storms and tornado potential and this is
reflected in the adjusted position of the SPC DAY1 ENH centered
within that region. Present indications are the storms will have
exited the CWA by 23-00z.
Monday is still on track to be the coolest day of the week with
tranquil and drier conditions as post-frontal surface high pressure
moves into the MS Valley during the afternoon.
Glass
&&
.LONG TERM... (Monday Night through Saturday)
Issued at 322 AM CDT Sun Mar 30 2025
Rising heights aloft Monday Night into early Tuesday and the
retreat of the surface high will allow for moderating temperatures
as a warm advection regime becomes established featuring low-
level SE-S flow.
Wednesday continues to look very interesting and the synoptic
pattern is coming together to support strong-severe thunderstorms
with both ample instability and strong deep layer shear indicated
in the plethora of available model guidance. A strong upper
low/trof will lift northeastward from the Rockies and into the
north-central Plains by 12z Wednesday and then into the upper MS
Valley by 00z Thursday. Strong cyclogenesis across the high Plains
of CO will occur on Tuesday with the cyclone tracking
northeastward in association with the aforementioned lifting upper
trof, and dragging a dryline/Pacific cold front into the CWA on
Wednesday afternoon. Poleward moisture transport Tuesday night
into Wednesday is impressive which results in notable SBCAPE
values by Wednesday morning across the CWA throughout the warm
sector; the conservative NBM is showing SBCAPE of 1000-1200 J/KG
at 18z. A strong southwesterly LLJ could also generate elevated
thunderstorms in advance of the main system on Tuesday night-
early Wednesday morning.
Glass
&&
.AVIATION... (For the 12z TAFs through 12z Monday Morning)
Issued at 631 AM CDT Sun Mar 30 2025
Showers and perhaps a thunderstorm will be possible at the
terminals through around 14-15z and may be accomanied by gusty
winds of 30-35 kts. Otherwise ceiling heights will be lowering and
the cold front will be moving east across the area. The front will
serve as a catalyst for showers and storms at the St. Louis
terminals from 17-20z. Gusty west to northwest winds and largely
MVFR flight conditions/ceilings are expected in the wake of the
front and continuing tonight.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Mar 30, 2:51 AM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
351 AM CDT Sun Mar 30 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-310900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
351 AM CDT Sun Mar 30 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Isolated severe thunderstorms are possible across parts of central
and northeast Missouri through mid-morning with damaging winds the
primary threat.
Severe thunderstorms are likely this afternoon into early evening,
primarily across east-central and southeast Missouri and southwest
and south-central Illinois. Large hail of 2+ inches in diameter,
damaging winds, and a few tornadoes remain the severe weather
threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is another chance of thunderstorms for parts of the area
Tuesday night through Saturday. Strong to severe thunderstorms are
possible Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon.
Glass
Thunderstorm Wind, Clinton
- When
- March 30, 11:18 AM CST
- Where
- Clinton County, 0.88 mi SW of Breese
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 38.610, -89.530
Thunderstorm winds blew the doors of a farm outbuilding in. These winds also blew a camper on its side.
Hail, Monroe
- When
- March 30, 12:35 PM CST
- Where
- Monroe County, 0.54 mi E of Columbia Gebhardt Ar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -90.220
Hail, Monroe
- When
- March 30, 12:36 PM CST
- Where
- Monroe County, Columbia
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -90.200
Hail ranging from 1 inch to 1.5 inches fell in Columbia.
Hail, Monroe
- When
- March 30, 12:36 PM CST
- Where
- Monroe County, 0.54 mi E of Columbia
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.450, -90.190
Hail, St. Clair
- When
- March 30, 12:42 PM CST
- Where
- St. Clair County, 1.48 mi SSE of Imbs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.500, -90.120
Hail, St. Clair
- When
- March 30, 12:52 PM CST to 12:58 PM CST
- Where
- St. Clair County, 0.54 mi E of Atlee Ogles
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -90.040
Hail ranging in size from dimes to quarters fell for nearly 6 minutes.
Hail, Monroe
- When
- March 30, 1:22 PM CST
- Where
- Monroe County, 4.7 mi SE of Hecker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.260, -89.930
Hail, St. Clair
- When
- March 30, 1:31 PM CST
- Where
- St. Clair County, 1.29 mi ESE of New Athens
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.310, -89.850
Hail, St. Clair
- When
- March 30, 1:34 PM CST
- Where
- St. Clair County, 1.63 mi E of New Athens
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -89.840
Hail, Washington
- When
- March 30, 1:53 PM CST
- Where
- Washington County, 0.88 mi SW of Addieville
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.390, -89.490
Wind driven quarter sized hail damaged the siding of a building in Addieville.
Hail, Washington
- When
- March 30, 1:53 PM CST
- Where
- Washington County, 0.88 mi SW of Addieville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -89.490
Hail, Marion
- When
- March 30, 1:53 PM CST
- Where
- Marion County, 3.85 mi WNW of Greendale
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.630, -88.860
Hail, Washington
- When
- March 30, 2:00 PM CST
- Where
- Washington County, 1.08 mi W of New Minden
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.430, -89.390
Wind driven quarter sized hail caused damage to siding near New Minden.
Thunderstorm Wind, Marion
- When
- March 30, 2:17 PM CST
- Where
- Marion County, Centralia
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -89.130
Thunderstorm winds downed one large tree limb in Centralia.
Hail, Marion
- When
- March 30, 2:19 PM CST
- Where
- Marion County, 0.69 mi S of Centralia
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.520, -89.130
Hail, Marion
- When
- March 30, 2:19 PM CST
- Where
- Marion County, 2.82 mi S of Centralia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.490, -89.140
Hail, Randolph
- When
- March 30, 2:20 PM CST
- Where
- Randolph County, 0.88 mi NW of Evansville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.090, -89.940
Hail, Marion
- When
- March 30, 2:34 PM CST
- Where
- Marion County, 1.08 mi W of Cartter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.530, -88.940
Hail, Marion
- When
- March 30, 2:36 PM CST
- Where
- Marion County, 3.45 mi N of Cartter
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.580, -88.920
Quarter to golf ball sized hail fell south and east of Salem.
Hail, Washington
- When
- March 30, 2:36 PM CST
- Where
- Washington County, 0.69 mi S of Nashville
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.340, -89.380
Half dollar sized hail was measured with a ruler by the emergency manager in Nashville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, March 30, 20252 injured · $1.8 million · EF1 · 76 events
- Tornadoes and Hail in Tennessee, March 30 to 31, 2025$915,000 · EF2 · 21 events
- Tornado and Damaging Winds in Indiana, March 30, 20251 death · EF0 · 42 events
- Tornadoes and Hail in Ohio, March 30, 2025$1.3 million · EF1 · 58 events
- Tornadoes and Damaging Winds in Michigan, March 30, 2025$495,000 · EF1 · 21 events
- Tornado and Hail in Indiana, March 30, 20251 injured · $236,000 · EF0 · 49 events
- Tornadoes and Damaging Winds in Indiana, March 30, 2025$382,000 · EF1 · 6 events
- Tornadoes and Hail in Illinois, March 30, 2025$139,000 · EF1 · 22 events
- Damaging Winds in Kentucky, March 30 to 31, 2025$198,000 · 83 kt wind · 22 events
- Tornadoes and Hail in Missouri, March 30, 2025$62,000 · EF1 · 18 events
- Tornadoes and Hail in Michigan, March 30, 2025EF1 · 52 events
- Tornadoes and Damaging Winds in Kentucky, March 30, 20252 injured · EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233876, 1233877, 1233882, 1233883, 1233884, 1233885, 1233886, 1233887, 1233888, 1233889, 1233890, 1233891, 1233892, 1233896, 1233897, 1233898, 1233893, 1233901, 1233899, 1233904.